I am a 55-year-old mother of six and grandmother of four from Edmonton, Alberta. I retired five years ago to help babysit my grandson after his mom went back to work part-time. As I had previously had an anaphylactic reaction to a flu shot, I decided not to risk getting this vaccine.
After rules were put in place that you could not travel without getting it, I went to my doctor to get an exemption. He said I could only get an exemption if I had previously reacted to a COVID vaccine. He then added, “Even if you react to your first, I will not exempt you. You can simply try one of the others”. Because of this I decided to go with the Johnson & Johnson one as it is a one-vaccine series.
My reasons for needing it were for travel. Both my parents are older and live in the US and for my daughter’s sport we need to travel to different countries. I booked my vaccination for November 2021 and was told I had to have it at an AHS site as they have an AED machine to help revive me based on previous reactions. I self-medicated with Benadryl before l went to the appointment to help lessen any reactions. Within 30 seconds of getting the vaccination my neck, chest and face were incredibly itchy. I heard someone say, “She is covered in hives”. I felt like I was choking on something. I was having an anaphylactic reaction. There was a doctor who happened to be at the site getting his vaccination who came over. He said to call 911. After I was stabilized he asked what my allergies were and he said I should have never taken the vaccine.
I have continuously been getting hives every day since my vaccination. I am taking two to four antihistamines per day to keep them away. I also started to get open mouth sores that cover the entire inside of my mouth and are so painful I can barely eat or drink. They come and go but the hives are every day. I went to my doctor who said being on antihistamines long term is not harmful and both the hives and mouth sores are a severe immune response to the vaccine. He then told me if I got COVID I would be far worse off than my symptoms are now.
I was a totally healthy person before this. I am three and a half months post shot and still on antihistamines, two to four per day, to keep my hives away. Some days no matter how many pills I take, I still get hives. I have had three bouts of mouth sores, so was given mouthwash that numbs the inside of my mouth so I can at least drink. I am tired all the time. If it wouldn’t have been because I would not have been able to travel to see my parents, I would have never taken this. I am looking for a new doctor. My current one has suggested I try the Pfizer vaccine so l get better protection. I would have to be totally crazy to take another one!
People need to be kind to each other. In the past when people had reactions and got sick, people would rally around and help and support them. Now because of what we are reacting to, people discredit what you are going through or don’t believe you. It is really horrible to be having health issues and be totally alone with no support for what you are going through.